As chemotherapy drugs diffuse through the body, targeting and and destroying cancerous cells, they can induce some strange side effects on other tissues. From the better known (like hair loss and nausea) to the less common (such as changes to one’s sense of taste and hearing issues), these agents are infamous within the medical community for their ability to alter normal physiology.
But the bodily response of a cancer patient from Saudi Arabia was so unusual that the experienced treating physicians at King Saud University’s oncology clinic decided to publish a report about it.
Writing in The New England Journal of Medicine, Drs Musa Alzahrani and Mohammed AlJasser explain the curious case of a 42-year-old man who developed brown, striped fingernails while undergoing treatment for high-grade B-cell non-Hodgkin’s lymphoma.
“Physical examination showed diffuse, dark brown discoloration of his fingernails (melanonychia) and two types of transverse white lines that were not palpable,” they noted, referring to the fact that the lines did not feel different to the touch than normal nail surface.
“The opaque-appearing transverse lines (long arrow) on the fingernails are called Mees’ lines, and the more translucent-appearing lines (short arrow) are called Muehrcke’s lines. Mees’ lines develop as a result of injury to the nail matrix, whereas Muehrcke’s lines are related to abnormal nail-bed vasculature.”